Missouri, 2024

Hail and Damaging Winds in Missouri, May 21, 2024

May 21, 2024 · NWS LSX · 9 events in 8 counties and zones

Thunderstorms congealed into a QLCS ahead of a cold front on May 21st. As the line matured, thunderstorm wind gusts produced damage in east-central Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Thunderstorms congealed into a QLCS ahead of a cold front on May 21st. As the line matured, thunderstorm wind gusts produced damage in east-central Missouri. Much further to the north and south, discrete thunderstorms caused wind and hail damage in Knox County and Iron and Madison Counties, respectively.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 21, 5:49 PM CST, 21 minutes earlier. Its key messages:

  • Scattered severe thunderstorms are expected tonight, mainly during the evening. The primary severe threats are damaging winds of 60-70 mph, hail to the size of golf balls, and isolated tornadoes.
  • Showers and thunderstorms chances will be focused south of I-70 on Wednesday as a cold front settles into southward. A few severe thunderstorms will be possible, mainly across southeast Missouri and southwest Illinois in the afternoon and evening.
  • Unsettled weather will dominate the from Thursday through the Memorial Day weekend with frequent chances for showers and thunderstorms, and normal to above normal temperatures.
Area forecast discussion, May 21, 5:49 PM CST, 21 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
649 PM CDT Tue May 21 2024

.UPDATE...
Issued at 638 PM CDT Tue May 21 2024

Thus far the anticipated severe weather has not materialized as
anticipated and advertised much of the day by the majority of the
CAMS with the lack of a line of severe storms/supercells. Overall
it appears at the least the intensity and coverage of severe will
be less than previously thought. The latest ACARS soundings from
St. Louis are showing a warm layer aloft and we are speculating
that the elevated showers and storms now between St. Louis and
Columbia could erode that warm layer and result in an improving
environment for severe storms, especially the severe cluster north
of Lake of the Ozarks that is moving east-northeast. The CAPE and
shear distribution ahead of the advancing cold front will
continue to support severe potential ahead of the front. We have
been updating our messaging to imply severe storms will be more
scattered in coverage. We have also toned down our wording from
the higher-end threats, and believe our threats with any severe
storms are damaging winds of 60-70 mph, hail to the size of
golfballs, and isolated tornadoes. The severe threat should wind
down greatly by midnight.

Glass

&&

.KEY MESSAGES...

- Scattered severe thunderstorms are expected tonight, mainly
  during the evening. The primary severe threats are damaging
  winds of 60-70 mph, hail to the size of golf balls, and isolated
  tornadoes.

- Showers and thunderstorms chances will be focused south of I-70
  on Wednesday as a cold front settles into southward. A few
  severe thunderstorms will be possible, mainly across southeast
  Missouri and southwest Illinois in the afternoon and evening.

- Unsettled weather will dominate the from Thursday through the
  Memorial Day weekend with frequent chances for showers and
  thunderstorms, and normal to above normal temperatures.

&&

.SHORT TERM...  (Through Late Wednesday Night)
Issued at 200 PM CDT Tue May 21 2024

It is the waiting game at this hour early this afternoon.
Instabilitycontinues to grow with heating, and most of the CWA
is characterized by MLCAPE of 1500-2000+ J/KG but capped as well
with a decent warm layer above 850 mb. An axis of very unstable
air and MLCAPE of 3000+ J/KG focused ahead of the cold front
across eastern KS into far NW will be the genesis zone and the
latest GOES imagery is already showing deepening convective
cu/towers and storm initiation. Thunderstorms should erupt from NW
MO into far eastern KS within the next few hours and favorable
deep layer shear of 55+ kts and the aforementioned CAPE suggests
they will quickly become severe with supercells favored. The
supercell storms will move quickly east-northeast and should grow
in coverage into a broken line, tracking into central and
northeast MO in the 6-8 pm time frame. This line will then track
quickly to the east- southeast through the evening with MLCAPE
values of 2000+ and robust deep layer shear maintaining the severe
threat across the ENTIRE AREA until it exits the CWA in southeast
MO and far southwest IL near 06-07z. Deep layer shear vectors
have a fairly large orthogonal component to the advancing cold
front/forcing suggesting that the line should at least be composed
of semi- discrete supercells into late evening with merger
potential suggesting localized upscale growth in severe bowing
line segments/clusters. All severe weather hazards will be
possible throughout the CWA, but the greatest potential for high-
end severe weather including very large hail greater than 2 inches
in diameter, wind gusts possibly of 80+ mph, and tornadoes
including a strong tornado will reside this evening across central
and northeast MO and west-central IL. In this area the
instability will be greatest during the duration of the event and
there is a short window of slightly better low-level hodograph
curvature. The low-level winds veer through the evening
diminishing hodograph curvature and resulting in more of a
straight-line profile in the low-levels which is less favorable in
general for supercell tornadoes, unless good deviant motion
occurs. 0-3km shear vectors would also support tornado potential
with linear structures and QLCS processes as well.

The cold front will settle into southern MO and southern IL on
Wednesday. A well-defined progressive short wave trof will move
through the mid-upper MS Valley Wednesday afternoon and evening
and this will aid in showers and thunderstorms generally focused
south of I-70 and especially across southeast MO and southern IL
in proximity to the frontal zone. While there appears to be some
severe potential in the afternoon and evening, the greatest
instability is forecast at this time to reside south of the CWA
and this would suggest that is where the greatest severe threat
will be favored as well. Wednesday will also be 10-15 degrees
cooler with the area largely in the post-frontal air mass.

Glass

&&

.LONG TERM...  (Thursday through Next Tuesday)
Issued at 200 PM CDT Tue May 21 2024

An unsettled pattern will persist into early next week with
progressive west-southwest flow aloft forecast. While there
continue to be some differences in the guidance suite with
details, this flow regime will be feature periodic shortwaves
tracking within the flow and traversing the area and frontal
boundaries attendant with them wavering north to south and across
the area. This will result in frequent shower and thunderstorm
chances, however dry time will be frequent as well. Currently
Friday and Sunday have the greatest precipitation potential but
not all day rains. High temperatures are a bit uncertain and
could vary depending on clouds and timing of the rain. Our current
forecast is a bit cooler than the previous one and generally lies
in the lower quartile of the NBM range, and suggests warmer highs
more into the 80s is certainly quite possible.

Glass

&&

.AVIATION...  (For the 00z TAFs through 00z Wednesday Evening)
Issued at 628 PM CDT Tue May 21 2024

Thus far the coverage of storms has been much less than previously
anticipated. That said we still expect showers and storms to
impact the terminals this evening but have less confidence in the
intensity and flight categories. The new TAFS have less
thunderstorm wind but still retain a period of IFR flight
conditions when the stronger thunderstorms move east across the
area this evening and impact the terminals. In the wake of the
thunderstorms, there will a westerly wind shift and VFR flight
conditions.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 21, 5:37 PM CST, 33 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
637 PM CDT Tue May 21 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-222345-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
637 PM CDT Tue May 21 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Scattered severe thunderstorms are possible across the area, mainly
this evening. The primary severe threat is damaging winds of 60-70
mph, hail to the size of golf balls, and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible each day through Monday. A few severe
storms are possible across southeast Missouri and southern Illinois
on Wednesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

Glass

The radar

The St Louis radar (KLSX), 201 km away, was scanning. The volume nearest the first event began at 00:06 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Knox

When
May 21, 6:10 PM CST
Where
Knox County, 4.92 mi NNW of Hedge City
Measured
1 in hail
Reported by
Public
Coordinates
40.090, -92.180

Thunderstorm Wind, Knox

When
May 21, 6:11 PM CST
Where
Knox County, 3.61 mi NNE of Novelty
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.070, -92.180

A tree was reported down south of Edina.

Thunderstorm Wind, Pike

When
May 21, 6:15 PM CST to 6:17 PM CST
Where
Pike County, 1.48 mi NNE of Eolia to 0.87 mi NE of Eolia
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
39.250, -91.010

Thunderstorm winds uprooted a tree across Highway D. There were multiple trees down on Highway D outside of Eolia.

Thunderstorm Wind, St. Charles

When
May 21, 6:26 PM CST
Where
St. Charles County, 3.86 mi NW of Flint Hill
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
38.890, -90.920

A tree was reported down on Highway 61 near the St. Charles and Lincoln county border.

Thunderstorm Wind, Lincoln

When
May 21, 6:29 PM CST
Where
Lincoln County, 2.14 mi SSW of Argentville
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.000, -90.860

A large tree snapped and fell onto power lines nearby.

Hail, Jefferson

When
May 21, 7:02 PM CST
Where
Jefferson County, 0.88 mi SE of Paulina Hills
Measured
1 in hail
Reported by
Public
Coordinates
38.460, -90.420

Thunderstorm Wind, Franklin

When
May 21, 7:50 PM CST
Where
Franklin County, 3.79 mi W of Casco
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
38.470, -91.250

Medium to large tree branches fell along Route C between Port Hudson Lake Conservation Area and US 50 west of Leslie.

Hail, Iron

When
May 21, 10:06 PM CST
Where
Iron County, 0.69 mi N of Sabula
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.410, -90.700

Hail, Madison

When
May 21, 10:13 PM CST to 10:27 PM CST
Where
Madison County, 4.09 mi NNW of Jewett to 0.88 mi NW of Fredericktown
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
37.450, -90.540

Reports of 1 to 2 inch hail fell in Iron County with the largest stones falling 4 miles southeast of Roselle. The largest community impacted was Fredericktown which received 1 inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173224, 1173225, 1173226, 1173227, 1173228, 1173229, 1173230, 1173231, 1173232.